My Ugly Journey

SanctuarySometimes it actually is about the destination and not journey.

 

Once again my life is on hold. And it sucks. It’s difficult to concentrate enough to even write this. Everyday every breath is a struggle like there’s a perpetual tightness in my chest and throughout my body. My sleep cycle has been completely inverted if I’m awake at all. Eating makes this tightness worse. While eating I must be taking in too much air – hyperventilating without being aware of it – because there’s always a period of time immediately after finishing my meal when I need to burp to relieve the increased pressure pushing up from my stomach and into my chest. I’ve been leaving my phone off, or on silent in a drawer to charge because texts or calls send a sudden spike of panic through me. I haven’t been going out much either because whenever I make plans lately my stress level builds until it’s time to leave and doesn’t subside until I return home. It’s been like this for at least a couple of months.

 
But how did it happen? Well, I’ve struggled with anxiety and depression my entire life. At least that’s the most common diagnosis, but no one really knows for sure I suppose. I’ve also been on and off a variety of medications for the majority of that time. In fact, for over a decade I’ve been on medication, mostly venlafaxine and I’ve managed my symptoms to varying degrees, but it always needs managing.

 
It’s taken a toll on my relationships, academic pursuits, and job prospects. I can only last a few years at most before whatever job I have at the time literally makes me want to kill myself. Things go well for a while, but then I start feeling sick whenever it’s time for my next shift. Then I start feeling sick on my days off simply anticipating the return. My stomach churns, aches set in, exhaustion overwhelms me to the point where on my days off all I can do is sleep. I become more depressed, irritable and angry. Eventually the symptoms overcome my ability to manage them and I need to quit.

 
I quit my most recent job this past summer and it felt great. My symptoms nearly all but disappeared and I felt a renewal of energy and optimism. So, I figured at my next doctor’s appointment I’d ask about tapering off my medication since it’s not helping me hold down a job and I still can’t do any kind of public speaking – which was one of the original reasons I wanted to start taking medication again in high school over a decade ago. However, for some unknown reason my insurance coverage lapsed. My next appointment had to be rescheduled because it would cost $100 that I simply couldn’t afford. I was able to call in refills, but they would cost over $300 each which I also couldn’t afford. So, I had no choice but to begin tapering off if only to make my current supply last longer since these medications are not something you can simply stop taking. It went well for a week or so before I had to make a larger reduction, but had to make it too soon. I had been feeling great, better than I had in a long time when suddenly I had a massive panic attack.

 
I started feeling an intense dizziness that morphed into a sensation I can only describe as what felt like my consciousness being torn away from my frontal lobe. I laid in bed hyperventilating for three days before it went away and at least a month before I no longer felt on the precipice of another attack. Every waking moment I had to be mindful of my breathing to keep everything under control.
My insurance eventually became reinstated and I was able to go to the doctor. I’ve been slowly tapering my dose down, but it’s been a constant struggle. The feelings of anxiety and panic are still very much omnipresent, but dulled down comparatively. And I’m at most only halfway done.

 
The questions I have now can only be answered by time: Are these symptoms of discontinuation syndrome, or a relapse of my anxiety? If it is discontinuation syndrome, will I be able to handle the side effects? The ones I’ve experienced are apparently mild so far when compared to what other people have gone through. Will I have to be on medication for the entirety of my life? Has my brain been permanently changed by these medications?

 
I’m not ideologically opposed to taking medication – if it works it works. But so far, nothing has worked well enough. And beyond that it feels like a loose thread, or a splinter in my brain, an anchor tethering me down. For instance, if I want to spontaneously spend the night out I can’t because if I miss a dose I’ll begin feeling sick. If I’d like to take a vacation or travel, not only is it an extra thing to pack, but I have to time it so I have enough, or go home for a refill. And should my insurance lapse again I’ll be totally screwed.

 
I’m not writing this so people will feel bad for me, or pity me. Quite the opposite. I want people -especially family and friends that I’ve unintentionally withdrawn from as a result of these recent symptoms – that I’m not giving up and am actively trying to get well. I want people to know it’s a long and lengthy process. I’d also hope that someone else going through something similar may perhaps find this piece and know they’re not alone.

 

 

~David T.K.~

About davidtkukulkan

I am a cognizant collection and configuration of genes in symbiosis with various microorganisms, thoughts, memories, emotions all encoded in neurochemicals.
This entry was posted in Depression & Anxiety and tagged , , , , , , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s